Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics. This week:
Drugs and oedema
Oedema (US spelling edema) is a common clinical phenomenon that can be associated with a range of serious medical conditions such as Congestive Cardiac Failure (CCF), or low serum albumin (which can be secondary to inadequate nutrition, or serious kidney or liver disease). Often affecting the lower limbs, another differential diagnosis to consider is Deep Vein Thrombosis (DVT), painful condition that can lead to post-thrombotic syndrome, or the life-threatening complication, Pulmonary Embolus (PE). Medications can contribute to peripheral oedema.
- The most common cause of iatrogenic (treatment-induced) peripheral oedema is that associated with the dihydropyridine calcium channel blockers. These widely prescribed agents include amlodipine, felodipine and nifedipine – these agents are commonly used for the management of hypertension. This oedema is caused a decrease in arteriolar resistance that is unmatched in the venous circulation, creating disproportionate changes in resistance and increasing hydrostatic pressures in the precapillary circulation – this in turn permits fluid shifts into the interstitial compartment. This form of drug-induced oedema is more common amongst women and older people, and is exacerbated by spending extended time in an upright posture (e.g. standing for long periods). To deal with this type of oedema, approaches might include switching drugs, , reducing dosage, or adding a vasodilator such an angiotensin-converting enzyme inhibitor or angiotensin-receptor blocker. Diuretics are usually not helpful, as they further reduce plasma volume and can cause dehydration.
- May other drugs can also contribute to the same type of oedema as described above – examples include olanzapine, risperidone, valproate, phenelzine and moclobemide, and in most cases the simplest approach (if this is possible) is to cease the implicated agent and trial an alternative treatment.
- Another mechanism that can cause peripheral oedema related to increased sodium and water load. Some drug products are hidden sources of sodium – for example some antacid preparations and also effervescent products. A soluble tablet of 500 mg Paracetamol can contain 388 mmol of sodium, the equivalent of 1000 mg of salt. Effervescent forms of vitamin and mineral supplements may also be a problem in this way.
- Some medications do not necessarily contain large amounts of salt, but can alter the ways in which the kidneys eliminate sodium. Non-Steroidal Anti-inflammatory Drugs (NSAIDs) and corticosteroids such as prednisolone can contribute sodium and water retention, thus contributing to peripheral oedema. It is important to be watchful for this effect in the period after these medications are added to a patient’s regimen, in particular for those who are affected by congestive heart failure. Note that the management of this phenomenon with diuretics can be fraught with difficulty, as by adding a diuretic do a medication regimen that already includes an NSAID, as well as other treatments that are used for CCF (e.g. ACE inhibitors) may produce an acute deterioration in renal function (sometimes referred to as the ” triple whammy effect”).
Please consider these issues when preparing RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org